Format

Send to

Choose Destination
See comment in PubMed Commons below
CNS Spectr. 2007 Apr;12(4):270-4.

Serotonin syndrome associated with the use of escitalopram.

Author information

  • 1Department of Psychiatry and Behavioral Medicine, University of South Florida College of Medicine, Tampa, FL, USA.

Abstract

Escitalopram is the newest selective serotonin reuptake inhibitor (SSRI) available for use in the United States. It has been approved for the treatment of major depression and generalized anxiety disorder. It is the S-enantiomer of the SSRI citalopram and is highly serotonin specific as it has minimal effect on the reuptake of dopamine or norepinephrine. It is also a well-tolerated medication, with a side-effect profile comparable to the other SSRIs. While a number of side effects have been seen during escitalopram therapy, such as insomnia, nausea, and increased sweating, there are no reported cases of serotonin syndrome associated with escitalopram therapy to date. We present the case of a 24-year-old woman who developed serotonin syndrome after an increase in her escitalopram to 30 mg/day. We will review the diagnostic criteria of serotonin syndrome and the clinical scenarios in which serotonin syndrome can develop. We will also discuss the proposed treatments and role that polypharmacology may play in the development of this clinical entity.

PMID:
17426664
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk